Kansas, 2018Damaging Wind in Kansas, July 12, 2018
July 12, 2018 · NWS SGF · 1 event in 1 county or zone
An isolated afternoon thunderstorm produced localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated afternoon thunderstorm produced localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 10:25 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 12, 10:25 AM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1125 AM CDT Thu Jul 12 2018
...18z Aviation Forecast Update...
.SHORT TERM...(Today and tonight)
Issued at 234 AM CDT Thu Jul 12 2018
Temperatures, heat index values, and scattered thunderstorms will
again be the main concerns in this period. In collaboration with
other offices we will be expanding the heat advisory, adding a
few counties and extending the advisory through Saturday.
An upper level high will be centered just north-east of the area
through tonight. Will go fairly close to a persistence forecast
with highs mostly in the mid-upper 90s. High resolution models do
generate some scattered afternoon/early evening convection over
southeast KS and far western/sw MO counties where higher dew
points and resultant higher instability is progged.
A deep afternoon mixed layer may mix down some drier air/dew
points especially over the eastern cwfa so heat index values could
be lowered in some areas. Typically if that happens, the sfc
temperatures tends to over achieve (higher) than forecast in the
dry air. In any case, the revised heat advisory area reflects
where we feel most confident that the heat index will reach
100-105 deg F for the next few days into the weekend with possible
cumulative effects/impacts on those susceptible to hot and humid
weather.
.LONG TERM...(Friday through Wednesday)
Issued at 245 AM CDT Thu Jul 12 2018
Overview: The overall forecast trend looks to be somewhat cooler
with better overall rain chances early next week. We are not
looking at any major frontal passages, so cooler temperatures will
be driven by clouds/tstms rather than a big wholesale air mass
change.
Friday-Monday: The heat advisory will be ongoing early in this
period, but some changes to the overall upper level pattern will
hopefully bring slightly cooler weather early next week as the
upper level ridge is suppressed to the south and southwest by the
southern extent of the mid latitude westerly flow. A weak and
diffuse sfc front will try to move into the area by late Sunday-
Monday-Monday night with increased rain/tstm chances.
Tuesday-Wednesday: Weak sfc high pressure moving into the Midwest
and OH Vly may limit (but not eliminate) rain chances by Tuesday-
Wednesday. Confidence is lower in forecast guidance by this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1123 AM CDT Thu Jul 12 2018
VFR conditions will continue with high pressure in control of the
weather pattern. There could be a couple widely scattered storms
developing this afternoon across southern Missouri. Have mentioned
VCTS and CB for the BBG TAF until 00z. Otherwise fair to mostly
clear skies along with light southerly to southeasterly winds can
be expected.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Saturday for MOZ055>058-066>069-
077>080-088>090-093-094-101.
KS...Heat Advisory until 8 PM CDT Saturday for KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...GriffinHazardous weather outlook, Jul 12, 12:52 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
152 PM CDT Thu Jul 12 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
152 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited lightning risk.
Elevated excessive heat risk.
DISCUSSION...
Heat index values in the upper 90s to near 105 degrees will occur
this afternoon into early this evening. The highest heat index
values are expected over southeastern Kansas into far southwestern
and west central Missouri.
Scattered thunderstorms will occur this afternoon mainly west of
Missouri Highway 13. Occasional cloud to ground lightning strikes
and brief heavy rainfall will occur with the storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few isolated storms will be possible Friday afternoon but most
locations should remain dry. Scattered storms will then occur at
times this weekend into next week.
Heat index values will range from the upper 90s to around 105
degrees on an afternoon basis through at least Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
In the hours before
Special weather statement, Jul 12, 1:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
243 PM CDT THU JUL 12 2018
KSZ101-122030-
Cherokee KS-
243 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 330 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Galena, or near Baxter Springs. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Baxter Springs... Galena...
Lowell... Riverton...
Neutral...
This includes Interstate 44 near mile marker 0.
LAT...LON 3719 9479 3713 9462 3700 9462 3700 9482
TIME...MOT...LOC 1943Z 098DEG 2KT 3705 9466
Wise
Special weather statement, Jul 12, 1:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
247 PM CDT THU JUL 12 2018
MOZ093-122015-
Newton MO-
247 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON COUNTY UNTIL
315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 9 miles southeast of Baxter Springs, moving west at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Southern Joplin... Seneca...
Loma Linda... Redings Mill...
Cliff Village... Racine...
This includes Interstate 44 between mile markers 0 and 6.
LAT...LON 3678 9462 3703 9462 3703 9451 3685 9452
TIME...MOT...LOC 1947Z 085DEG 13KT 3694 9460
Wise
Thunderstorm Wind, Cherokee
- When
- July 12, 2:15 PM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.740
A utility pole was reported down in the 100 block of west 12th Street. The time was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771498.